Indiana, 2009

Flood and Hail in Indiana, June 19 to 20, 2009

June 19 to 20, 2009 · NWS IND · 18 events in 12 counties and zones

A couple lines of scattered thunderstorms pushed into and through Central Indiana during the evening of the 19th and into the early morning hours of the 20th. This event produced one nickel sized hail report, two reports of funnel clouds in Vermillion County, and numerous wind gust and damage reports from across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
$250
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A couple lines of scattered thunderstorms pushed into and through Central Indiana during the evening of the 19th and into the early morning hours of the 20th. This event produced one nickel sized hail report, two reports of funnel clouds in Vermillion County, and numerous wind gust and damage reports from across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 5:20 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 19, 5:20 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EDT FRI JUN 19 2009

.AVIATION...DISCUSSION FOR 0Z.
MAIN ISSUE IS TIMING OF TSRA AT THE SITES. FIRST ROUND SHUD AFFECT
KLAF BETWEEN 0 AND 1Z BASED ON TIMING OF STORMS IN IL. FURTHER
DEVELOPMENT IN IL IS POINTING TOWARDS MORE SIGNIFICANT COVERAGE
ESPECIALLY ACRS THE NORTHERN SITES. TIME HTS ARE SHOWING BEST LIFT
OVR KIND AT 6Z IN BOTH GFS AND NAM BUT NEITHER MODEL APPEARS TO HAVE
A GOOD HANDLE ON CURRENT SITUATION. CCFP SHOWS LIKELY THUNDER ACRS
KIND AND KLAF AND PERHAPS KHUF BY 3Z. THIS MATCHES BEST WITH
UPSTREAM CONDS...ALTHOUGH HAVE SOME CONCERNS BASED ON CURRENT
MOVEMENT THAT STORMS COULD EVEN STAY NORTH OF KIND AND KHUF. WL
ATTEMPT TO NAIL DOWN GREATEST THREAT FOR EACH SITE FOR A FEW
HOURS...ALTHOUGH EACH COULD GO A BIT LONGER.

STILL LOTS OF MOISTURE AROUND SO EXPECT A DROP TO MVFR VSBYS AFTER
STORMS MOVE OUT...AROUND 7-9Z OR SO. THIS WL MIX OUT AFTER SUNRISE.

&&

.PREV DISCUSSION...

MAIN CHALLENGE TO THE FCST WL BE TIMING/CVRG OF TRWS TNGT/EARLY
SATURDAY ALONG WITH SEVERE POTENTIAL.

COMPLEX WEATHER PATTERN THIS TIME AROUND. FIRST OF ALL...THERE WAS A
BROAD AREA OF UPR LVL HIGH PRES ACRS THE GULF STATES WITH A DEEP
MOISTURE BELT ON ITS NRN PERIPHERY EXTENDING FM TX ACRS THE
PLAINS...UPR MIDWEST...OH VLY AND APLCHNS. UPSTREAM...AN UPR TROF
WAS MAKING GOOD EWD PROGRESS ACRS THE THE NRN PLAINS. AT THE SFC...A
WARM FNT EXTENDED SE ACRS THE SRN GT LKS AND UPR OH VLY...WHILE A CD
FNT STRETCHED SE FM LOW PRES ACRS NRN MN THROUGH CNTRL IA AND NCNTRL
KS. RADAR WAS SHOWING STORMS WERE ONGOING INVOF THE AFOREMENTIONED
WARM FNT AND ALSO ALONG A CONVECTIVE OUTFLOW BOUNDARY ACRS ECNTRL IL
THAT HAS PROMPTED A TORNADO WATCH FOR OUR NRN COUNTIES.
FINALLY...ANOTHER OUTFLOW BOUNDARY EXTENDED FM AROUND CINCINNATI NW
TO THE ECNTRL IL BOUNDARY. THE ATMS WAS EXTREMELY UNSTABLE WITH LAPS
SBCAPES IN EXCESS OF 3000 J/KG. HOWEVER...WIDESPREAD STORMS WERE
HAVING A HARD TIME DEVELOPING ALONG THE CNTRL IN BOUNDARY DUE TO A
STG 700 MB CAP (12 DEGREES CELSIUS)IN PLACE.

MODELS WERE FAR APART FM EACH OTHER AND WHAT WAS ACTUALLY GOING ON
REGARDING QPF EXCEPT FOR THE NEW KID IN TOWN...THE HIGH RESOLUTION
RAPID REFRESH WHICH WAS DOING A VERY NICE JOB IN INITIALIZING ITS
REFLECTIVITY FIELDS. SHORT TERM REFLECTIVITY PROGS WERE VERIFYING
WELL ALSO. SO REGARDING SHORT TERM...WL RELY PARTIALLY ITS FCST.
OTHERWISE...MODELS MOVE THE PLAINS S/W ACRS THE GT LKS LATE TNGT.
WIND FIELDS ALOFT WL INCRS IN ASSOCIATION WITH THE S/W WHICH WL LEAD
TO AN INCRSG SHEAR PROFILE THIS EVE AND OVERNGT. ALSO...THE CD FNT
IS EXPECTED TO MOV INTO THE NWRN HALF OF CNTRL INDIANA BY 12Z SUN.
SO...WITH INCRSG DEEP LIFT WITH S/W AND CD FNT APRCHG AND EXTREME
INSTABILITY...TRWS WL BECOME WIDESPREAD THIS EVE AND TNGT ESP ACRS
NRN PARTS OF THE FA IN CLOSER PROXIMITY TO DEEPER MOISTURE. RAPID
REFRESH WAS BRINGING WIDESPREAD STORMS TO CNTRL IN AROUND 00Z THIS
EVE WHICH LOOKS REASONABLE. PRIOR TO THAT...WE COULD SEE ADDITIONAL
STORMS FIRE NEAR THE OUTFLOW BOUNDARY WHICH THE RAPID REFRESH IS
HINTING AT OR SEE SOME OF THE IL STORMS DROP SE ALONG THE INSTABLITY
GRADIENT ACRS OUR NRN FA...BUT WITH CAP EXPECT ACTIVITY TO BE MORE
SCATTERED OR ISOLD. AT ANY RATE...WL GO WITH LIKELY POPS ACRS THE
ENTIRE FA TNGT AND CHC POPS SATURDAY MRNG SE WITH SLGT CHC POPS NW
BEHIND THE FNT.

+40 KT 1000-500MB SHEAR AND EXTREME INSTABILITY WOULD SUPPORT BOW
ECHOES AND SUPERCELLS...ALTHOUGH LCLS AND LFCS GREATER THAN 3K FT
WOULD SUGGEST SMALL TORNADO CHANCE...BUT WL HAVE TO KEEP AN EYE ON
ANY STORM THAT INTERACTS WITH A BOUNDARY. FRZG LVLS NEAR 16K FT
WOULD ALSO SUGGEST LG HAIL WL PROBABLY NOT BE THAT WIDESPREAD. AT
ANY RATE...MODERATE RISK ESPECIALLY FOR DAMAGING WINDS LOOKS ON
TRACK. ALTHOUGH...THERE WL CERTAINLY BE SOME HEAVY RAIN WITH PRECIP
H20 VALUES AT AROUND 2.25 INCHES... BUT SPEED OF SYS SHOULD PRECLUDE
FLOOD WATCH INSTEAD WL JUST MENTION HEAVY RAIN. WL HAVE TO KEEP AN
EYE ON OUR WCNTRL AND SRN COUNTIES...HOWEVER...WHERE 3 HR FFG IS
AROUND 1.5 INCHES. WL KEEP HEAT ADVISORY GOING SO WITH 100 HEAT
INDICES ON TRACK.

NOT READY TO BUY INTO THE GFS AND ITS QPF LATE THIS WEEKEND...WL
KEEP REMAINDER OF THE WEEKEND AND ENTIRE EXTENDED DRY WITH THE FA
PREDOMINATELY UNDER THE INFLUENCE OF HIGH PRES.

MOS TEMPS ARE VERY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED
CLOUD COVER...LOW LVL MOISTURE AND LOW LVL THERMAL PROGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CP
PUBLIC...MK
Hazardous weather outlook, Jun 19, 6:34 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT FRI JUN 19 2009

INZ021-028>031-035>049-051>057-060>065-067>072-202345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
734 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL IMPACT THE AREA TONIGHT.

SEVERE THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS CENTRAL
INDIANA PRODUCING DAMAGING WINDS...LARGE HAIL ALONG WITH A RISK
FOR TORNADOES TONIGHT. THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR THROUGH 3 AM EDT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY ONCE AGAIN. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED TONIGHT

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 19, 4:06 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EDT FRI JUN 19 2009

INZ067-192130-
KNOX-
506 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 530 PM
EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DECKER...OR 11
MILES SOUTH OF VINCENNES...AND MOVING EAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  MONROE CITY AROUND 530 PM EDT...

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS
TO 45 MPH.

18/CO

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail, 1 flood, 1 lightning. Local standard time, as filed.

Hail, Fountain

When
June 19, 6:47 PM EST to 6:49 PM EST
Where
Fountain County, 1.48 mi SSE of Veedersburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.100, -87.260

Thunderstorm Wind, Vermillion

When
June 19, 7:40 PM EST
Where
Vermillion County, 2.96 mi NNE of Highland Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.110, -87.460

Construction signs were blown over due to thunderstorm wind gusts near State Road 63 and Interstate 74.

Thunderstorm Wind, Vermillion

When
June 19, 8:00 PM EST
Where
Vermillion County, 0.87 mi NE of Dana
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
39.810, -87.490

Tree limbs were downed due to thunderstorm wind gusts.

Flood, Vermillion

When
June 19, 8:00 PM EST to June 20, 12:15 AM EST
Where
Vermillion County, 0.94 mi NNE of Dana to 0.93 mi ENE of Dana
Cause
Heavy Rain
Property damage
$750
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.813, -87.494

Flooding was observed in numerous locations on State Road 71 through Dana due to thunderstorm heavy rainfall. Water was reported to be over one foot deep in spots.

Thunderstorm Wind, Parke

When
June 19, 8:05 PM EST
Where
Parke County, Mecca
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.730, -87.330

Trees and power lines were blown down due to thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
June 19, 8:10 PM EST
Where
Vigo County, 0.14 mi SSE of Huf Sky King Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.548, -87.379

Wind gusts were estimated to be 60 miles per hour at Sky King Airport on the north side of Terre Haute.

Thunderstorm Wind, Putnam

When
June 19, 8:35 PM EST
Where
Putnam County, 0.53 mi E of Pleasant Garden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.550, -86.960

Thunderstorm wind gusts were estimated to be 70 miles per hour near Reelsville.

Thunderstorm Wind, Montgomery

When
June 19, 8:36 PM EST
Where
Montgomery County, Ladoga
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -86.800

Thunderstorm wind gusts were estimated at 65 miles per hour in Ladoga.

Thunderstorm Wind, Hendricks

When
June 19, 8:53 PM EST
Where
Hendricks County, 0.87 mi SE of North Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.860, -86.640

Trees, near six inches in diameter, were downed in North Salem due to thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
June 19, 8:53 PM EST
Where
Hendricks County, 4.44 mi NNE of North Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.930, -86.620

A tree, twenty inches in diameter, was downed at State Route 75 and Elm Street in Jamestown due to thunderstorm wind gusts. Half of the town was reported to be without power. The time this event occurred is estimated. Other power lines and trees were reported downed in the area as well.

Thunderstorm Wind, Hendricks

When
June 19, 8:55 PM EST
Where
Hendricks County, 1.74 mi NW of Speedway Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.820, -86.370

Several trees were downed in the Brownsburg area due to thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
June 19, 8:57 PM EST
Where
Hendricks County, 1.53 mi N of Avon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.792, -86.400

A tree, twenty inches in diameter, and power lines were downed at Highway 267 and 200 North in Avon due to thunderstorm wind gusts. The time of this event has been estimated.

Thunderstorm Wind, Marion

When
June 19, 9:00 PM EST
Where
Marion County, 2.27 mi WNW of Speedway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.794, -86.289

Trees were downed due to thunderstorm wind gusts on the west side of Indianapolis at West 21st Street and Girls School Road.

Thunderstorm Wind, Morgan

When
June 19, 9:10 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.540, -86.370

A tree was downed in Brooklyn due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 19, 9:14 PM EST
Where
Marion County, 2.38 mi NNE of Augusta
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Amateur Radio
Coordinates
39.912, -86.203

Tree limbs were downed at 86th Street and Township Line Road due to thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
June 19, 9:22 PM EST
Where
Hamilton County, 1.36 mi SW of Fishers
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.958, -86.040

A thunderstorm wind gust was measured at 65 miles per hour at 116th Street and Allisonville Road.

Lightning, Decatur

When
June 20, 12:50 AM EST
Where
Decatur County, 1.04 mi SSE of Adams
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.365, -85.565

The Greensburg Daily News reported that a historic home near Greensburg was struck by lightning and a fire was started. Damage to the home was significant. The time this event occurred was estimated.

Thunderstorm Wind, Jackson

When
June 20, 1:55 AM EST
Where
Jackson County, 0.35 mi SSW of Medora
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.825, -86.172

Power lines were downed in Medora due to thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191365, 191373, 191375, 191793, 191387, 191432, 191433, 191435, 191633, 191728, 191634, 191795, 191638, 191730, 191733, 191734, 192374, 191797.